Custom Search

News

Monday 01 November 2004

[Risk of QTc prolongation due to combination of ziprasidone and quetiapine]

By: Minov C.

Psychiatr Prax 2004 Nov;31 Suppl 1:S142-4

BACKGROUND: Ziprasidone, a novel antipsychotic agent for the treatment of schizophrenia, undergoes partial metabolism by cytochrome P450 3A4. It is associated with moderate prolongation of QT interval, but no increased risk for ventricular tachyarrhythmia or sudden death was demonstrated. CASE REPORT: A 70-year-old male was initiated on quetiapine therapy for an acute exacerbation of chronic schizophrenia. The baseline electrocardiogram (ECG) showed a normal QT interval (QTc: 417 ms). In combination therapy of quetiapine and ziprasidone the patient developed suddenly cardiac arrhythmia with extrasystoles and the ECG revealed a prolonged QTc interval of 482 ms. After breaking off treatment with quetiapine and reduction of ziprasidone a normalized QT interval (QTc: 428 ms) was measured. CONCLUSIONS: We suppose a potential of pharmacokinetic interaction between quetiapine and ziprasidone because of the same metabolic pathway by CYP3A4. Combining treatment of quetiapine and ziprasidone is therefore contraindicated. In addition we suggest caution using ziprasidone with any potential 3A4 substrate or inhibitor.

Use of this site is subject to the following terms of use